Hail, Bowie
- When
- May 9, 4:33 PM CST
- Where
- Bowie County, 2.96 mi WNW of New Boston
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.460, -94.470
Quarter size hail fell at 1540 Highway 98 between Simms and New Boston.
Scattered to numerous showers and thunderstorms developed during the mid afternoon through the early evening hours across Southeast Oklahoma, Southwest Arkansas, and Northeast Texas on May 9th, from the remnants of a thunderstorm complex that moved east across North Texas. Strong instability from a very warm and moist air mass resulted in scattered severe thunderstorms, with reports of flash…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Scattered to numerous showers and thunderstorms developed during the mid afternoon through the early evening hours across Southeast Oklahoma, Southwest Arkansas, and Northeast Texas on May 9th, from the remnants of a thunderstorm complex that moved east across North Texas. Strong instability from a very warm and moist air mass resulted in scattered severe thunderstorms, with reports of flash flooding, wind damage, and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 3:45 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
445 PM CDT SAT MAY 9 2015
.DISCUSSION... /ISSUED 316 PM CDT SAT MAY 9 2015/
DISCUSSION...
TORNADO WATCH JUST ISSUED FOR PORTIONS OF AREA...NORTH OF ARKANSAS
STATE LINE...NOT INCLUDING UNION COUNTY AR...EXTENDING WESTWARD
TO NE TX PORTIONS OF AREA...NORTH OF THE SAME EAST TO WEST LINE.
MCS IN THIS AREA BEGINNING TO SHOW INCREASING DOWNBURST
SIGNATURES...AS WELL AS RENEWED FLOODING ACROSS SAME AREA...NORTH
OF I-30. KEEPING POPS ON LOW SIDE TONIGHT INTO EARLY SUNDAY. ONCE
UPPER TROUGH SWINGS INTO AREA SUNDAY AFTN...BEGIN TO INCREASE POPS
TO LIKELY TO CAT AREAWIDE BY LATER SUNDAY NIGHT...WITH INCREASING
DYNAMICS FOR POSSIBLE SVR FOR MUCH OF AREA. FRONTAL BOUNDARY WILL
CLEAR POPS FROM NORTH BY LATE MONDAY...HOWEVER...NOT FOR LONG AS
CONVECTION TO FILL BACK INTO AREA FROM THE SOUTH OVER STALLED
FRONT. RAIN CHANCES THRU THE WEEK./VII/.
PREV DISCUSSION... /ISSUED 152 PM CDT SAT MAY 9 2015/
AVIATION...
FOR THE 24 HOUR TAF PERIOD ENDING 10/18Z...TSTMS AND CIGS WILL
CONTINUE TO BE THE MAIN CONCERNS. FOR THIS AFTERNOON INTO THIS
EVENING...SCATTERED SHOWERS AND TSTMS WILL BE MOVING NORTHEAST
ACROSS THE REGION...MORE NUMEROUS ACROSS SOUTHEAST OK...SOUTHWEST
AR...AND ADJACENT NORTHEAST TX. EXPECT VSBY AND CIG REDUCTIONS
VCNTY OF THE CONVECTION AS WELL AS MODERATE TO SEVERE TURBULENCE
AND SFC WIND GUST UP TO 40 KTS. WIDESPREAD MVFR CIGS WILL RETURN
AFTER MIDNIGHT AND PREVAIL THROUGH MUCH OF SUNDAY MORNING.
ALSO...ADDITIONAL SHWRS AND TSTMS WILL SPREAD INTO THE AREA FROM
THE WEST...BRINGING PERIODS OF IFR BETWEEN 06Z AND 14Z. VFR
EXPECTED TO RETURN MOST AREAS BY 18Z SUNDAY...BUT SCATTERED
CONVECTION WILL CONTINUE. /14/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 71 85 70 81 / 30 50 80 60
MLU 69 86 69 84 / 20 20 40 60
DEQ 69 79 64 80 / 70 70 90 40
TXK 69 82 68 81 / 70 60 90 50
ELD 69 83 69 81 / 30 50 80 60
TYR 71 83 68 80 / 50 60 80 50
GGG 72 84 69 81 / 30 60 80 60
LFK 74 86 71 83 / 20 40 80 60
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ARZ050-051-059>061-
070>072.
LA...NONE.
OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR OKZ077.
TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR TXZ096-097.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1205 PM CDT SAT MAY 9 2015 ARZ073-LAZ001>004-010-TXZ108>112-124>126-136>138-149>153-165>167- 101715- UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK- PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE- 1205 PM CDT SAT MAY 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE AFTERNOON. IN ADDITION...ANOTHER COMPLEX OF THUNDERSTORMS MAY AFFECT THE AREA TONIGHT. STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL MAY OCCUR IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON INTO MONDAY AS A COLD FRONT APPROACHES AND MOVES ACROSS THE AREA. A COMPLEX OF THUNDERSTORMS SHOULD DEVELOP ACROSS SOUTHERN OKLAHOMA AND TEXAS DURING THE DAY SUNDAY BEFORE MOVING INTO THE ARKLATEX LATE SUNDAY AFTERNOON AND INTO EARLY MONDAY MORNING. SCATTERED THUNDERSTORMS MAY ALSO DEVELOP AHEAD OF THIS COMPLEX DURING THE DAY SUNDAY. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE ON SUNDAY. HEAVY RAINFALL OF TWO TO FOUR INCHES POSSIBLE THROUGH MONDAY. THE COLD FRONT WILL STALL SOUTH OF INTERSTATE 20 BY TUESDAY BEFORE LIFTING BACK NORTHWARD AS A WARM FRONT BY THURSDAY. THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH MUCH OF NEXT WEEK AS A SERIES OF SHORTWAVE TROUGHS MOVE ACROSS THE AREA AND INTERACT WITH THE FRONT. THE CONTINUED RAIN CHANCES WILL POSE A THREAT FOR MORE FLASH FLOODING AND FLOODING OF RIVER AND LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS A POSSIBILITY FOR LATER THIS AFTERNOON THROUGH TONIGHT. ARZ050-051-059>061-070>072-OKZ077-TXZ096-097-101715- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-MCCURTAIN-RED RIVER-BOWIE- 1205 PM CDT SAT MAY 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY MORNING FOR SOUTHEAST OKLAHOMA AND PORTIONS OF NORTHEAST TEXAS AND SOUTHERN ARKANSAS ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS COULD BE SEVERE...WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREAT. MULTIPLE ROUNDS OF VERY HEAVY RAINFALL COULD LEAD TO FLASH FLOODING...ESPECIALLY WHERE FLOODING HAS ALREADY RECENTLY OCCURRED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON INTO EARLY MONDAY AS A COLD FRONT APPROACHES AND MOVES ACROSS THE AREA. A COMPLEX OF THUNDERSTORMS SHOULD DEVELOP ACROSS SOUTHERN OKLAHOMA AND TEXAS DURING THE DAY SUNDAY BEFORE MOVING INTO THE ARKLATEX LATE SUNDAY AFTERNOON AND INTO EARLY MONDAY MORNING. SCATTERED THUNDERSTORMS MAY ALSO DEVELOP AHEAD OF THIS COMPLEX DURING THE DAY SUNDAY. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE ON SUNDAY. HEAVY RAINFALL MAY LEAD TO FLASH FLOODING AS RAINFALL AMOUNTS THROUGH MONDAY MORNING COULD EXCEED FOUR INCHES AT SOME LOCATIONS. THE COLD FRONT WILL STALL SOUTH OF INTERSTATE 20 BY TUESDAY BEFORE LIFTING BACK NORTHWARD AS A WARM FRONT BY THURSDAY. THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH MUCH OF NEXT WEEK AS A SERIES OF SHORTWAVE TROUGHS MOVE ACROSS THE AREA AND INTERACT WITH THE FRONT. THE CONTINUED RAIN CHANCES WILL POSE A THREAT FOR MORE FLASH FLOODING AND FLOODING OF RIVER AND LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR TONIGHT. LAZ005-006-011>014-017>022-101715- LINCOLN-UNION-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE- 1205 PM CDT SAT MAY 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY EVENING...THROUGH MONDAY AS A COLD FRONT APPROACHES AND MOVES ACROSS THE AREA. A COMPLEX OF THUNDERSTORMS SHOULD DEVELOP ACROSS SOUTHERN OKLAHOMA AND TEXAS DURING THE DAY SUNDAY BEFORE MOVING INTO THE ARKLATEX LATE SUNDAY AFTERNOON AND INTO EARLY MONDAY MORNING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE ON SUNDAY. A THREAT FOR DAMAGING WINDS WILL LIKELY CONTINUE AS STORMS REDEVELOP MONDAY AFTERNOON. ONE TO THREE INCHES OF RAIN IS POSSIBLE THROUGH MONDAY AFTERNOON ACROSS THE AREA. THE COLD FRONT WILL STALL SOUTH OF INTERSTATE 20 BY TUESDAY BEFORE LIFTING BACK NORTHWARD AS A WARM FRONT BY THURSDAY. THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH MUCH OF NEXT WEEK AS A SERIES OF SHORTWAVE TROUGHS MOVE ACROSS THE AREA AND INTERACT WITH THE FRONT. THE CONTINUED RAIN CHANCES WILL POSE A THREAT FOR MORE FLASH FLOODING AND FLOODING OF RIVER AND LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS AFTERNOON OR TONIGHT. VII
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
125 PM CDT SAT MAY 9 2015
OKZ077-TXZ096-091915-
MCCURTAIN OK-RED RIVER TX-
125 PM CDT SAT MAY 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN AND NORTHERN RED RIVER
COUNTIES UNTIL 215 PM CDT...
AT 124 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SANFORD TO NEAR
MULLINVILLE...AND MOVING NORTHWEST AT 915 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
IDABEL...BROKEN BOW...MANCHESTER...WRIGHT CITY...VALLIANT...
MILLERTON...HAWORTH...GARVIN...KIOMATIA...RUFE...NEGLEY...OAK HILL...
HOLLY CREEK...GOLDEN...BETHEL...PICKENS...SHERWOOD...BRYARLY...
PLUNKETVILLE AND HOCHATOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3449 9446 3369 9467 3369 9472 3370 9474
3366 9475 3374 9527 3396 9520 3395 9519
3394 9516 3416 9516 3425 9513 3425 9505
3451 9505
TIME...MOT...LOC 1824Z 139DEG 794KT 3821 9930 3766 9949SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
137 PM CDT SAT MAY 9 2015
OKZ077-TXZ096-091915-
MCCURTAIN OK-RED RIVER TX-
137 PM CDT SAT MAY 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN AND NORTHERN RED RIVER
COUNTIES UNTIL 215 PM CDT...
AT 124 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SANFORD TO NEAR
MULLINVILLE...AND MOVING EAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
IDABEL...BROKEN BOW...MANCHESTER...WRIGHT CITY...VALLIANT...
MILLERTON...HAWORTH...GARVIN...KIOMATIA...RUFE...NEGLEY...OAK HILL...
HOLLY CREEK...GOLDEN...BETHEL...PICKENS...SHERWOOD...BRYARLY...
PLUNKETVILLE AND HOCHATOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3449 9446 3369 9467 3369 9472 3370 9474
3366 9475 3374 9527 3396 9520 3395 9519
3394 9516 3416 9516 3425 9513 3425 9505
3451 9505
TIME...MOT...LOC 1824Z 139DEG 794KT 3821 9930 3766 9949PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
416 PM CDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD 1 NE IDABEL 33.91N 94.81W
05/09/2015 MCCURTAIN OK TRAINED SPOTTER
AT LEAST 6 INCHES OF WATER ACROSS HIGHWAY 259 NORTH OF
IDABEL DUE TO HEAVY RAIN.
&&
EVENT NUMBER SHV1500397
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
423 PM CDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD DE QUEEN 34.04N 94.34W
05/09/2015 SEVIER AR LAW ENFORCEMENT
SEVERAL REPORTS OF STREET FLOODING DUE TO HEAVY RAIN
ACROSS THE CITY OF DE QUEEN.
&&
EVENT NUMBER SHV1500398
20The Shreveport radar (KSHV), 127 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter size hail fell at 1540 Highway 98 between Simms and New Boston.
Trees down on Highway 71 near Talco.
Power lines were downed on County Road 4005.
Trees were downed on 31st Street in Texarkana.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566705, 566710, 566711, 566712, 566713, 566714, 566715, 566718.